MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT75STSD-VI
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 09/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A sr.Clinical engineer reported an issue with a ct w/7.5fr det cath & vi smartport.During a placement procedure, the distal 29cm of the 66cm catheter broke off in the patient.The catheter was not yet trimmed, when the breakage occurred.Ultimately, the procedure was aborted and the patient underwent an additional procedure to successfully retrieve the catheter segment.The patient did not experience any adverse effects or harm as a result of this incident.
 
Additional Manufacturer Narrative
The reported defective device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
As the reported device was not returned, angiodynamics is unable to perform a device evaluation.The customer's reported complaint description of catheter fractured and/or detached cannot be confirmed as no complaint sample was returned.  without receiving product for evaluation, we are unable to definitively determine a root cause for this incident.   device history record review of the indicated packaging/assembly/catheter lots revealed no quality related issues or manufacturing deficiencies at the time of manufacture.Labeling review: the instructions for use, which is supplied to the user with this item number, contains the following statements: - absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.- if the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Implantation of attachable catheter: - insert catheter into sheath.Position the distal end of the catheter at the desired location.Peel away sheath while withdrawing it from vessel.Care should be taken not to withdraw catheter as sheath is removed.Catheter position should be confirmed radiographically.Secure catheter in place.- trim proximal end of catheter and advance through subcutaneous tunnel to the port pocket.Attach catheter to the port body.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).
 
Additional Manufacturer Narrative
The reported defective device has been returned to the manufacturer and an investigation into the root cause for event is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Additional Manufacturer Narrative
Returned for evaluation was one (1) smartport and catheter tubing.The customer's complaint description of catheter broken is confirmed.The catheter was returned in two pieces and there was a fracture noted at approximately the 29 cm mark.The catheter met dimensional specifications and there were no manufacturing non-conformances observed.A definitive root cause could not be determined from sample review.The catheter break location is jagged (not clean cut) and located in the middle of the tubing.This would indicate a potential tensile force failure during the catheter tubing tunneling process, however, this cannot be definitively determined.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint. the review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the user with this item number, contains the following statements: absence of a blood return or a poor blood return can be a sign of a potential complication such as occlusion, kinking, breakage, pinch-off syndrome, fibrin formation, thrombosis or malposition.This should be evaluated prior to device usage.A blood return should be present prior to usage of device for any therapy or testing.If the patient complains of pain, or if there is swelling when the device is flushed or when medication or contrast media is administered, evaluate the device for infiltration, proper needle placement, and potential complications such as occlusion, kinking, breakage, pinch-off syndrome, thrombosis or malposition.Failure to assess these complaints or observations can lead to device failure.Caution: avoid piercing catheter with suture needle.Potential complications: catheter fragmentation and catheter pinch-off.Catheter placement considerations: warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.Implantation of attachable catheter: insert catheter into sheath.Position the distal end of the catheter at the desired location.Peel away sheath while withdrawing it from vessel.Care should be taken not to withdraw catheter as sheath is removed.Catheter position should be confirmed radiographically.Secure catheter in place.Trim proximal end of catheter and advance through subcutaneous tunnel to the port pocket.Attach catheter to the port body.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer (Section G)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587805
MDR Report Key15734234
Report Number1317056-2022-00132
Device Sequence Number14170289
Product Code LJT
UDI-Device IdentifierH787CT75STSDVI1
UDI-PublicH787CT75STSDVI1
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2025
Device Model NumberCT75STSD-VI
Device Catalogue NumberCT75STSDVI
Device Lot Number5740781
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2022
Supplement Date Received by Manufacturer10/19/2022
01/03/2023
02/01/2023
Initial Report FDA Received Date11/04/2022
Supplement Report FDA Received Date12/27/2022
01/24/2023
02/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age59 YR
Patient SexMale
Patient Weight61 KG